Abnormalities in liver function tests, including transient and self-limiting hypertransaminasemia, cholestatic disease and hepatitis, can develop during treatment with anti-tumour-necrosis-factor (TNF) therapy. The optimal management of liver injury related to anti-TNF therapy is still a matter of debate. Although some authors recommend discontinuing treatment in case of both a rise of alanine aminotransferase more than 5 times the upper limit of normal, or the occurrence of jaundice, there are no standard guidelines for the management of anti-TNF-related liver injury. Bibliographical searches were performed in PubMed, using the following key words: inflammatory bowel disease (IBD); TNF inhibitors; hypertransaminasemia; drug-related liver injury; infliximab. According to published data, elevation of transaminases in patients with IBD treated with anti-TNF is a common finding, but resolution appears to be the usual outcome. Anti-TNF agents seem to be safe with a low risk of causing severe drug-related liver injury. According to our centre experience, we found that hypertransaminasemia was a common, mainly self-limiting finding in our IBD cohort and was not correlated to infliximab treatment on both univariate and multivariate analyses. An algorithm for the management of liver impairment occurring during anti-TNF treatment is also proposed and this highlights the need of a multidisciplinary approach and suggests liver biopsy as a key-point in the management decision in case of severe rise of transaminases. However, hepatic injury is generally self-limiting and drug withdrawal seems to be an exception.

Anti-tumour necrosis factor agent and liver injury : literature review, recommendations for management / R.E. Rossi, I. Parisi, E.J. Despott, A.K. Burroughs, J. O'Beirne, D. Conte, M.I. Hamilton, C.D. Murray. - In: WORLD JOURNAL OF GASTROENTEROLOGY. - ISSN 1007-9327. - 20:46(2014), pp. 17352-17359. [10.3748/wjg.v20.i46.17352]

Anti-tumour necrosis factor agent and liver injury : literature review, recommendations for management

R.E. Rossi
Primo
;
D. Conte;
2014

Abstract

Abnormalities in liver function tests, including transient and self-limiting hypertransaminasemia, cholestatic disease and hepatitis, can develop during treatment with anti-tumour-necrosis-factor (TNF) therapy. The optimal management of liver injury related to anti-TNF therapy is still a matter of debate. Although some authors recommend discontinuing treatment in case of both a rise of alanine aminotransferase more than 5 times the upper limit of normal, or the occurrence of jaundice, there are no standard guidelines for the management of anti-TNF-related liver injury. Bibliographical searches were performed in PubMed, using the following key words: inflammatory bowel disease (IBD); TNF inhibitors; hypertransaminasemia; drug-related liver injury; infliximab. According to published data, elevation of transaminases in patients with IBD treated with anti-TNF is a common finding, but resolution appears to be the usual outcome. Anti-TNF agents seem to be safe with a low risk of causing severe drug-related liver injury. According to our centre experience, we found that hypertransaminasemia was a common, mainly self-limiting finding in our IBD cohort and was not correlated to infliximab treatment on both univariate and multivariate analyses. An algorithm for the management of liver impairment occurring during anti-TNF treatment is also proposed and this highlights the need of a multidisciplinary approach and suggests liver biopsy as a key-point in the management decision in case of severe rise of transaminases. However, hepatic injury is generally self-limiting and drug withdrawal seems to be an exception.
drug-related liver injury; hypertransaminasemia; infiximab; inflammatory bowel disease; tumour necrosis factor inhibitors; algorithms; animals; anti-inflammatory agents; biological products; critical pathways; drug-induced liver injury; humans; liver; liver function tests; practice guidelines as topic; predictive value of tests; risk assessment; risk factors; tumor necrosis factor-alpha; gastroenterology; medicine (all)
Settore MED/12 - Gastroenterologia
2014
Article (author)
File in questo prodotto:
File Dimensione Formato  
WJG-20-17352-1.pdf

accesso aperto

Tipologia: Publisher's version/PDF
Dimensione 1.11 MB
Formato Adobe PDF
1.11 MB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2434/434187
Citazioni
  • ???jsp.display-item.citation.pmc??? 20
  • Scopus 43
  • ???jsp.display-item.citation.isi??? 41
social impact